Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 108, NWS Pueblo, CO

July 1, 2004Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 1, 2004, 8:02 PM MDT for Pueblo County, Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2004, 8:02 PM MDT (02:02 UTC)
Expired
Jul 1, 2004, 9:00 PM MDT
In force
58 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 46 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
657 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2093 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 020202
SVRPUB
COC101-020300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
801 PM MDT THU JUL 1 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUEBLO COUNTY IN SOUTHEAST COLORADO

* UNTIL 900 PM MDT

* AT 756 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES NORTHWEST OF PINON...AND WAS MOVING
  SOUTH AT 15 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  PUEBLO WEST BY 830 PM MDT
  PUEBLO THROUGH 855 PM MDT

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3851 10466 3851 10491 3821 10488 3825 10441

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:30 PM MDT, 5 hours 32 minutes earlier.

Area forecast discussion, Jul 1, 2:30 PM MDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
230 PM MDT THU JUL 1 2004

.SHORT TERM...
(TONIGHT AND FRIDAY)

MAIN SHORT TERM CONCERNS REMAIN CONVECTIVE POTENTIAL UNDER BUILDING
RIDGE.

CURRENT WATER VAPOR IMAGERY AND UPPER AIR DATA HAVE YESTERDAYS UPPER
LEVEL SYSTEM CONTINUING TO SPIN AND SLOWLY MOVE ACROSS SOUTHEASTERN
NEBRASKA...WITH UPPER LEVEL RIDGE REBUILDING ACROSS THE FOUR CORNERS
REGION. CONVECTION SLOW TO GET UNDER WAY TODAY...AS SATELLITE AND
RADAR DATA INDICATING SOME WRAP AROUND SHOWERS ACROSS NE COLORADO
AND MAINLY FLAT CU ACROSS THE REST OF THE AREA WITH A FEW ISOLATED
TSRA ACROSS NORTHWEST CO ATTM.

TONIGHT...CURRENT LAPS DATA INDICATING RATHER UNSTABLE ATMOSPHERE
ACROSS THE I-25 CORRIDOR WITH CAPES OF 800-2000 J/KG...LIFTED INDICES
AROUND -4C AND CONVECTIVE TEMPS IN THE MID 70S TO LOWER 80S BEING
REACHED ATTM...THOUGH SOUNDINGS ALSO INDICATING HEALTHY SUBSIDENCE
INVERSIONS AROUND H5 IN PLACE. WITH A FEW MORE HOURS OF HEATING...
CONVECTIVE POTENTIAL TO REMAIN AND WILL KEEP SLIGHT CHANCE POPS
ACROSS THE I-25 CORRIDOR THROUGH 03Z WITH AN ISOLATED +TSRA POSSIBLE
AS PWATS STILL HANGING AROUND AN INCH ACROSS THE EASTERN PLAINS.
WILL ALSO KEEP SLIGHT CHANCE POPS ACROSS THE FAR EASTERN PLAINS WITH
PROXIMITY OF SLOW MOVING UPPER SYSTEM AND SOME WRAP AROUND SHOWERS
POSSIBLE. OUT WEST...ISOLATED SHRA/TSRA WILL DIMINISH WITH THE
SUN. HAVE GONE SLIGHTLY BELOW GUIDANCE FOR OVERNIGHT LOWS WITH
MOSTLY CLEAR SKIES ACROSS THE OVERNIGHT.

FRIDAY...UPPER RIDGE FLATTENS OVERHEAD WITH WEAK WESTERLY FLOW
ACROSS THE AREA...AS MINOR SHORT WAVES MOVE ACROSS THE NORTHERN
GREAT BASIN AND NORTHERN ROCKIES.  H7 TEMPS INCREASE TO BETWEEN +12C
AND +16C UNDER THE RIDGE AND WITH WEAK DOWNSLOPE FLOW...HIGHS SHOULD
REBOUND BACK TO AROUND SEASONAL NORMS.  WATER VAPOR AND MODEL DATA
INDICATING SOME MID LEVEL MOISTURE REMAINING UNDER THE RIDGE...AND
WITH AMPLE SOLAR HEATING ALONG WITH LAPSE RATES APPROACHING 9C/KM...
WILL SEE ISOLATED AFTERNOON -SHRA/-TSRA ACROSS THE HIGH TERRAIN.
HAVE KEPT ISOLATED POPS ACROSS THE I-25 CORRIDOR AND EASTERN PLAINS
AS WELL WITH WESTERLY FLOW ALOFT...WITH MODEL SOUNDINGS INDICATING
A MORE INVERTED V PROFILE ACROSS THE PLAINS...WITH SOME VIRGA AND
GUSTY WINDS POSSIBLE AS LOWER ATMOSPHERE SLOWLY DRIES OUT. -MW

.LONG TERM...
(FRIDAY NIGHT THROUGH NEXT THURSDAY)

RIDGE OVER CWFA FRIDAY NIGHT AND WITH MINIMAL MOISTURE AND
INSTABILITY WILL KEEP ISOLATED TSRA IN FORECAST THROUGH THE
EVENING HOURS.

SATURDAY...UPPER SHORTWAVE TROUGH IN THE NORTHWEST U.S. WILL BEGIN
TO BREAK DOWN RIDGE SOMEWHAT.  NOT MUCH MOISTURE TO WORK WITH...SO
ISOLATED TSRA SEEMS REASONABLE...STARTING OUT OVER THE HIGHER
TERRAIN...AND PERHAPS BLOSSOMING OVER THE SOUTHEAST PLAINS LATE IN
THE AFTERNOON WHERE BEST INSTABILITY EVIDENT WITH CAPES BETWEEN 400
AND 1000 J/KG.

SATURDAY NIGHT...ANY ISOLATED DEEP CONVECTION SHOULD WANE IN THE
EVENING HOURS...AS ATMOSPHERE STABILIZES.

INDEPENDENCE DAY...THE UPPER TROUGH CONTINUES TO WHACK AWAY AT
THE RIDGE...AND MODELS ARE SHOWING POSSIBLE SHORTWAVES MOVING ACROSS
COLORADO...SO...ISOLATED POPS SEEMS REASONABLE IN THE AFTERNOON INTO
THE EVENING. BECAUSE OF MORE CLOUDS...AND COOLING MID LEVEL
TEMPERATURES...SURFACE TEMPERATURES WILL BE A BIT COOLER ON SUNDAY.

SUNDAY NIGHT/MONDAY...COLD FRONT WILL MOVE THROUGH EASTERN HALF OF
THE FCST AREA SUNDAY NIGHT AND MONDAY...WHICH SHOULD LEAD TO A
COOLER CLOUDIER DAY ON MONDAY THAN CURRENT GRIDS HAVE GOING. LATEST
GFS IS FASTER WITH THIS FRONT THAN RUNS FROM YESTERDAY...BUT IS
FAIRLY SIMILAR TO 06Z RUN.  THUS HAVE BUMP DOWN HIGH TEMPS ON MONDAY
AROUND 10 DEGREES. HAVE ALSO INCREASED POPS ACROSS SOUTHEAST PLAINS.
THANKS TO SURROUNDING OFFICES FOR COORDINATION. DEW POINTS SHOULD
CLIMB BACK INTO THE 50S ACROSS SOUTHEAST PLAINS BEHIND FRONT...AND
WITH AFTN HEATING COMBINED WITH SHORTWAVE ENERGY IN NW FLOW...SHOULD
LEAD TO AFTN THUNDERSTORMS FOR MTS AND PLAINS LOCATIONS. LATEST GFS
DEVELOPS AN MCS ACROSS EXTREME SE CO...TX/OK PANHANDLES...AND
SOUTHWEST KS MON NIGHT.

TUES THROUGH THURSDAY...UPPER FLOW TRANSITIONS TO SOUTHWESTERLY BY
THE END OF THE PERIOD...WHICH SHOULD BRING A DRYING AND WARMING
TREND...BY MID WEEK.  HAVE COOLED OFF HIGH TEMPS A BIT ON TUES FOR
EASTERN AREAS AS AIRMASS EAST OF THE ROCKIES SLOWLY MODERATES.
EASTERLY LOW LVL FLOW SHOULD KEEP SOME LOWER 50 DEW POINTS ACROSS
SOUTHEAST PLAINS...ENOUGH TO WARRANT SOME ISOLATED POPS.  BY WED AND
THURSDAY...LOWER LVL FLOW WILL TRANSITION TO A DOWNSLOPE COMPONENT
WITH 700 TEMPS WARMING TO BETWEEN +14C AND +18C...WHICH SHOULD
TRANSLATE TO 90 DEGREE READINGS FOR LOWER ELEVATIONS WITH MAINLY 70S
AND LOWER 80S MTS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 1, 6:58 AM MDT, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
658 AM MDT THU JUL 1 2004

COZ058>089-093>099-021300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
658 AM MDT THU JUL 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY.  STORMS
TODAY ARE EXPECTED TO MOVE A LITTLE FASTER THAN DURING THE PREVIOUS
DAYS.  HOWEVER THERE COULD STILL BE SOME LOCALLY HEAVY RAINFALL...AND
THE MOST SUSCEPTIBLE AREAS FOR FLASH FLOODING WILL BE THE BURN SCARS
SUCH AS THE HAYMAN...IRON MOUNTAIN AND TRINIDAD COMPLEX.

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE EASTERN MOUNTAINS AND ADJACENT PLAINS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT WEDNESDAY.

ISOLATED MAINLY HIGHER TERRAIN THUNDERSTORMS WILL BE POSSIBLE EACH
DAY ACROSS SOUTHEAST AND SOUTH CENTRAL COLORADO.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE EASTERN MOUNTAINS AND ADJACENT PLAINS THIS
AFTERNOON AND EVENING.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:04 PM MDTSevere Thunderstorm WarningPUBEl Paso86 min
Jul 2, 1:17 PM MDTSevere Thunderstorm WarningPUBEl Paso58 min
Jul 2, 3:39 PM MDTSevere Thunderstorm WarningPUBBaca81 min
Jul 2, 4:23 PM MDTSevere Thunderstorm WarningPUBKiowa67 min
Jul 2, 5:00 PM MDTSevere Thunderstorm WarningPUBBaca90 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.